Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 135, NWS Gaylord, MI

August 17, 2008Arenac County, Iosco County, Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 17, 2008, 6:30 PM EDT for Arenac County, Iosco County, Ogemaw County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 6:30 PM EDT (22:30 UTC)
Expired
Aug 17, 2008, 7:07 PM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Arenac County, MI, Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 172230
SVRAPX
MIC011-069-129-172330-
/O.NEW.KAPX.SV.W.0135.080817T2230Z-080817T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WHITTEMORE...OR 14 MILES NORTHEAST OF
  ALGER...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITTEMORE...
  TURNER...
  NATIONAL CITY...
  TAWAS CITY...
  EAST TAWAS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
      4423 8355 4416 8356 4411 8356 4408 8358
      4417 8397 4432 8395 4432 8343
TIME...MOT...LOC 2230Z 277DEG 13KT 4424 8387

$$
2 follow-up statements
000 
WWUS34 KAPX 172245
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
645 PM EDT SUN AUG 17 2008

MIC129-172255-
/O.CAN.KAPX.SV.W.0135.000000T0000Z-080817T2330Z/
OGEMAW MI-
645 PM EDT SUN AUG 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR OGEMAW COUNTY IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED OGEMAW 
COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.  

LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
      4426 8352 4423 8355 4412 8357 4417 8385
      4431 8385 4432 8343
TIME...MOT...LOC 2245Z 275DEG 18KT 4423 8376

$$

MIC011-069-172330-
/O.CON.KAPX.SV.W.0135.000000T0000Z-080817T2330Z/
IOSCO MI-ARENAC MI-
645 PM EDT SUN AUG 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ARENAC AND IOSCO COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WHITTEMORE...OR 15 MILES NORTHWEST OF AU
GRES...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NATIONAL CITY...
  TAWAS CITY...
  EAST TAWAS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
      4426 8352 4423 8355 4412 8357 4417 8385
      4431 8385 4432 8343
TIME...MOT...LOC 2245Z 275DEG 18KT 4423 8376

$$
000 
WWUS34 KAPX 172307
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
707 PM EDT SUN AUG 17 2008

MIC011-069-172317-
/O.CAN.KAPX.SV.W.0135.000000T0000Z-080817T2330Z/
IOSCO MI-ARENAC MI-
707 PM EDT SUN AUG 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR ARENAC AND IOSCO COUNTIES IS
CANCELLED...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4424 8346 4425 8347 4427 8347 4427 8350
      4426 8352 4423 8355 4412 8357 4417 8385
      4431 8385 4432 8343
TIME...MOT...LOC 2307Z 275DEG 18KT 4422 8361

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:38 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 17, 3:38 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT SUN AUG 17 2008

.DISCUSSION...NRN MICHIGAN SITTING WITHIN WEAK MID LEVEL RIDGING AND
SFC HIGH PRESSURE THIS AFTERNOON. WARM TEMPERATURES AND FAIRLY HIGH
LOW LEVEL MOISTURE (SFC DEWPOINTS IN THE UPPER 50S TO MID 60S)
YIELDING MUCAPE VALUES UP NEAR 1000 J/KG OVER NE LOWER MICHIGAN (PER
RUC ANALYSIS). TOOK AWHILE...BUT ISOLATED SHOWERS/TSTMS FINALLY
GETTING GOING OVER PORTIONS OF THE CWA IN THE LAST HOUR OR SO.
LACKLUSTER LAPSE RATES ABOVE THE CBL (DUE TO ONGOING MID LEVEL WARM
ADVECTION) MAY BE AT LEAST PARTIALLY TO BLAME FOR THE SLOW START TO
MOIST CONVECTION.

NONETHELESS...EVERYTHING I HAVE LOOKED AT OVER THE LAST FEW HOURS
STILL SUGGESTS THAT FURTHER HEATING AND LOW LEVEL CONVERGENCE SHOULD
BE ENOUGH FOR AT LEAST ISOLATED TO SCT SHOWERS AND STORMS LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. SO...PLAN ON CARRYING POPS
ACCORDINGLY ACROSS NE LOWER AND A PORTION OF EASTERN UPPER
MICHIGAN...BASICALLY WHERE CU FIELD IS THE MOST PRONOUNCED. BEYOND
THAT...HEALTHY CU FIELD ALSO NOTED OVER NRN WISCONSIN AND WESTERN
UPPER MICHIGAN THIS AFTERNOON. MAY YET SEE SOME SHOWER/TSTM ACTIVITY
DEVELOP THERE PARTICULARLY ALONG ANY LAKE MICHIGAN MARINE
BOUNDARIES. IF SO...ANY OF THIS ACTIVITY MAY ULTIMATELY DRIFT ACROSS
THE LAKE INTO NW LOWER MICHIGAN AT SOME POINT THIS EVENING. BUT THIS
AREA APPEARS A BIT MORE CAPPED ALOFT THAN US AND GIVEN THE LACK OF
ACTION THUS FAR PLAN ON LEAVING OUT POPS ACROSS NW LOWER MICHIGAN
FOR NOW.

AS FAR AS SEVERE WEATHER IS CONCERNED...RELATIVE LIGHT WIND FIELDS
(30 KNOTS OR LESS THROUGH 500 MB) WILL KEEP STORM ORGANIZATION AT
BAY ALTHOUGH A FAIRLY DEEP MIXED LAYER (INVERTED-V LOOK) AND
RESPECTABLE CAPE PROFILE WILL SUPPORT SUB-SEVERE THUNDERSTORM GUSTS
AND SMALL HAIL THROUGH EARLY EVENING.

LATER ON...APPROACHING COLD FRONT SLIPPING OUT OF CANADA MAY BRING
ANOTHER LOW END CHANCE FOR SHOWERS/STORMS TO UPPER MICHIGAN TOWARD
MORNING.

ADAM

MONDAY AND MONDAY NIGHT...AFOREMENTIONED FRONTAL BOUNDARY WILL SAG
SOUTH ACROSS THE REGION DURING THE DAY. WITH DAYTIME HEATING...THIS
WILL SET THE STAGE FOR ADDITIONAL SCATTERED CONVECTION. NAM/GFS ARE
IN REASONABLY GOOD AGREEMENT THAT E-W ORIENTED FRONT WILL MOVE FROM
ERN UPPER MI AT 1200 UTC TO SRN LOWER MI BY 00Z MONDAY EVENING. MID
LEVEL SHORTWAVE DROPPING SE THROUGH ONTARIO WILL SUPPLY A RATHER
MODEST SHOT OF LARGE-SCALE LIFT -- MAINLY ACROSS FAR NRN AREAS.
MEANWHILE...8H THERMAL AXIS (WITH TEMPS AROUND +18C)...WILL LIKELY
KEEP ATMOSPHERE CAPPED OFF UNTIL MIDDAY ACROSS SRN AREAS (PER MODEL
SOUNDINGS). STILL...WITH TEMPS WELL INTO THE 80S AND SFC DEW POINTS
IN THE LOWER 60S...EXPECT 500 TO LOCALLY 1000 J/KG MLCAPE BY MID
AFTERNOON ALONG AND SOUTH OF M-32 CORRIDOR. UPSHOT...SCATTERED
SHOWERS/STORMS WILL IMPACT AREAS OF N OF TVC-APN UNTIL MIDDAY...AND
ACROSS ALL BUT ERN UPPER DURING THE AFTERNOON. SEVERE WEATHER NOT
LIKELY...WITH 0-6 KM BULK SHEAR AROUND 20 KTS...AND FREEZING LEVELS
AROUND 13 KFT.

AS FRONT SAGS SOUTH...EXPECT SPOTTY CONVECTION TO LINGER DURING THE
EARLY EVENING HOURS ACROSS SOUTHERN AREAS. NE WINDS AND DRIER AIR
WILL FILTER INTO REGION DURING THE REST OF THE NIGHT BEHIND FRONT.
PER MODEL SOUNDINGS AND NAM GUIDANCE...HAVE INCREASED CLOUD COVER A
BIT ACROSS PARTS OF NE LOWER LATE MON NIGHT INTO EARLY TUES -- DUE
TO SHALLOW LAKE PROCESSES. WITH LAKE HURON WATER TEMPS NEAR +20C AND
925 MB TEMPS NEAR +9C...COUPLED WITH TERRAIN INFLUENCES...SOME
SHALLOW LAKE CLOUDS SEEM POSSIBLE.

TUESDAY...HIGH PRESSURE N OF THE SAULT WILL DRIFT TO VICINITY OF
LAKE HURON BY LATE AFTERNOON. ASIDE FROM SAID LAKE CLOUDS EARLY OVER
NE AREAS...EXPECT DRY AIR ADVECTION AND MIXING TO PRODUCE PARTLY TO
MOSTLY SUNNY SKIES ALL AREAS BY NOON. IT/LL BE A BIT COOLER...WITH
MIXING TO NEAR 850 MB SUPPORTING HIGHS AROUND 70 E UPPER AND NE
LOWER...AND IN THE 70S ELSEWHERE.

WEDNESDAY...DEEP LAYER RIDGING WILL RESULT IN A GREAT DAY...WITH
PLENTY OF SUNSHINE AND WARM TEMPERATURES. 8H TEMPS IN THE TEENS WILL
SUPPORT HIGHS AROUND 80 AREAWIDE.

EXTENDED PERIOD...THU THRU SUN...GFS/ECMWF/ENSEMBLES AGREE THAT DRY
WEATHER WILL LINGER INTO AT LEAST THUR...WITH RIDGING AT THE SURFACE
AND ALOFT OVER THE NERN U.S.. RETURN FLOW ON BACK SIDE OF RIDGE WILL
BEGIN TO ADVECT INCREASING MOISTURE INTO THE GREAT LAKES...AND BIG
QUESTION IS WHEN INSTABILITY/FORCING WILL BE SUFFICIENT FOR
CONVECTION LATE IN THE WEEK. GFS BRINGS A MID LEVEL IMPULSE NE INTO
REGION FRI...THOUGH GFS ENSEMBLE DATA DOES NOT SUPPORT THIS
SCENARIO. ECMWF IS ALSO MUCH SLOWER WITH IMPULSE...SUGGESTING THAT
CONVECTION WILL HOLD OFF UNTIL SAT. THIS SLOWER SOLUTION NOW SEEMS
MOST PLAUSIBLE...BASED LARGELY ON IMPACT OF TROPICAL SYSTEM OVER
SERN U.S. WHICH MAY EFFECTIVELY SLOW SYSTEM MOVEMENT. SO...HAVE
OPTED TO KEEP DRY WEATHER GOING INTO FRI...WITH SHOWERS/STORMS
POSSIBLE SAT/SUN. TEMPTED TO DRY THINGS OUT FOR SUNDAY...WITH BOTH
GFS AND ECMWF BRINGING A FRONT THRU EARLY IN THE DAY. HOWEVER...WITH
ENSEMBLE DATA SUPPORTING A SLOWER PROGRESSION (CONSISTENT WITH
TROPICAL INFLUENCE) WILL TENTATIVELY KEEP RISK OF CONVECTION GOING
INTO SUNDAY. SEASONABLY WARM LATE SUMMER TEMPERATURES EXPECTED
THROUGH THE PERIOD...WITH HIGHS FROM 80 TO 85 THU/FRI/SAT...AND
GENERALLY 75 TO 80 SUN.

SMITH

&&

.AVIATION...ISSUED AT 134 PM.

WITH CONTINUED HEATING AND DESTABILIZATION...JUST WAITING FOR
SHOWERS/THUNDER TO DEVELOP OVER NORTHEAST LOWER MICHIGAN...
POTENTIALLY IMPACTING APN UNTIL EARLY EVENING. OTHERWISE...VFR
CONDITIONS ANTICIPATED THROUGH TONIGHT. ON MONDAY...COLD FRONT
DROPPING THROUGH NRN MICHIGAN EXPECTED TO BRING BKN MID CLOUD (VFR)
TO TVC/PLN/APN. WILL BE A RISK FOR SHOWERS/STORMS BUT MAINLY DURING
MONDAY AFTERNOON.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 17, 3:55 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT SUN AUG 17 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
355 PM EDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF EASTERN UPPER
AND NORTHEAST LOWER MICHIGAN...THROUGH 9 PM THIS EVENING. A FEW
STORMS COULD BE STRONG...PRODUCING SMALL HAIL AND WIND GUSTS TO 45
MPH. HOWEVER...SEVERE STORMS ARE NOT EXPECTED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT IN EASTERN
UPPER MICHIGAN. THESE STORMS SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN ON MONDAY...AND ACROSS NORTHERN LOWER
MICHIGAN SOUTH OF A LINE FROM ALPENA TO CADILLAC MONDAY EVENING.
SEVERE WEATHER IS NOT EXPECTED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

ADAM/SMITH

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.